CSN Login
Members Online: 8

Ativan

linpsu's picture
linpsu
Posts: 727
Joined: Mar 2010

Can anyone give me some help with this? My dr. prescribed Ativan for me due to occasional depression but I didn't take any yet.

Well today I had to go for an MRI for an unrelated-to-breast-cancer reason (pinched nerve in my neck). My General dr. told me to take an Ativan for anxiety prior to the MRI (I have claustrophia and hyper-ventilate in that MRI machine), which I did - I took 2 actually, and I dealt with the MRI just fine.

But they really knocked me out and made me very loopy. Now how can I use Ativan on a routine basis for depression? Do I just wait until a day when I am feeling particularly low and then take an Ativan and feel loopy and out-of-it for the rest of the day? There is no way I could take that on a regular basis and still feel human. PS. I'm done with chemo, surgery, radiation, and cannot take anything like Arimidex or Herceptin since I am Triple Negative and there is nothing for me to do at this point to prevent the return of the C. That is the main reason for my somewhat depressed state of mind.

I know there are ladies on here who have reported bouts of depression following active treatment - what did your doctors prescribe for you, and did it work? How long and how often did you tske it?

Thanks for any help.
Hugs,
Linda

laughs_a_lot's picture
laughs_a_lot
Posts: 1368
Joined: Mar 2011

Ativan is an anti anxiety medication rather than an anti depressant. When one is depressed anxiety often accompanies depression but ativan will only address anxiety. Ativan does not stay in the body as long as some other medications. It is a short term fix. I think I would mention the experince to your doctor.

New Flower
Posts: 4128
Joined: Aug 2009

Linda,
Ativan is anti anxiety medication, it was also given to me during Chemo therapy combat nausea and steroids.
Foe depression they recommended Lexapro or effexor.
Since you are not taking Tamoxifen you have more choices. Please talk to your medical team.
Please let us know how do you feel and what solution you will find out.
Hugs

phoenixrising's picture
phoenixrising
Posts: 1510
Joined: Feb 2007

These gals have pretty much summed it up. I don't know what the strength of yours are but if it's prescribed as "take one" then that might help you not feel so loopy.
jan

creampuff91344's picture
creampuff91344
Posts: 989
Joined: Nov 2008

Linda, I am one of those who take Ativan on a regular basis for anxiety. This anxiety is a symptom of Tardive Dyskinesia, which was caused from taking Reglan while I was on b/c chemo treatment, and couldn't control nausea. After taking the drug for three months, the symptoms of TD started,and that was almost three years ago. I take Ativan two times a day, and it keeps me feeling like my old self. Without the drug, I have extreme anxiety. You should contact your doctor regarding your reaction to taking two pills (that may even be the problem), and let them know that you are having doubts about taking it for depression. I am sorry you are having these problems, but a talk with your physician should clear up your apprehension about taking Ativan, as well as any other drug. My advice to all is to research your medications before you take them just to make sure there are no side effects that could be dibilatating. Wish I had done that. Hugs, Judy

mariam_11_09's picture
mariam_11_09
Posts: 693
Joined: Nov 2009

I take Ativan as a sleeping pill. It works great for me. However I only take one, if I take two before going to bed, I am really drowsy the following day. Taking one, it gives me enough good sleep and also takes the edge off of any anxiety. The following day I typically feel good/normal. However my Onc. told me that it was not an anti-depressant and if I needed one he could prescribe something different.

Check back with your doctor about why he prescibed Ativan for you depession and if there is something else he could prescribe.

CypressCynthia's picture
CypressCynthia
Posts: 4017
Joined: Oct 2009

As others have said, ativan is not an antidepressant but an antianxiety drug. I can't take it at all--it makes me feel weird and anxious. I know I am weird--don't even go there...lol.

The benzodiazepines (valium, xanax, ativan) have their place in certain situations. They can be addicting and my psychiatrist sister calls them super glue--meaning they are very hard to get patients to discontinue them. The drugs must be weaned slowly as abrupt withdrawal can be dangerous. However, they are extremely helpful for certain situations.

Adverse Reactions (from epocrates)
Serious Reactions
respiratory depression
apnea
respiratory failure
dependency, abuse
withdrawal if abrupt D/C
seizures
suicidality
tachycardia
hypotension
syncope
blood dyscrasias
jaundice
CNS stimulation, paradoxical
gangrene (intra-arterial)
Common Reactions
sedation
dizziness
asthenia
ataxia
local injection site rxn
respiratory depression
hypoventilation (IV)
hypotension
fatigue
amnesia
confusion
disinhibition
irritability
libido changes
menstrual irregularities
diplopia
dysarthria
appetite change
constipation
incontinence
urinary retention
dystonia
elevated liver transaminases

carkris's picture
carkris
Posts: 4529
Joined: Aug 2009

I took ativan at night and prior to procedures and it was helpful. however, I did find that I needed higher doses to help me sleep. then I weaned off it slowly. But think it has its place.

linpsu's picture
linpsu
Posts: 727
Joined: Mar 2010

Thanks for your input, ladies. And Cynthia, as usual, I appreciate all of your medical expertise. Kind of makes me think that I'll save the Ativan for when I get MRI's and talk to the Dr. for something else for minor depression.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network